Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Adverse drug events

Study confirms increased hip fracture risk for older patients taking antidepressants

Researchers based in Finland found that hip fracture was most likely at the beginning of antidepressant use, but the risk remained elevated with continued use up to four years. 

Xray of a hip fracture

Source: Shutterstock.com

The researchers say that other risk factors for falling should be carefully considered if treatment with antidepressants is deemed necessary

Antidepressants increase the risk of hip fracture in older people living in the community, including those with Alzheimer’s disease (AD), according to research published in the International Journal of Geriatric Psychiatry[1] (online, 5 January 2017).

This increased risk was associated with use of the three most frequently used antidepressant groups: selective serotonin reuptake inhibitors (SSRIs), mirtazapine, and selective noradrenaline reuptake inhibitors (SNRIs). Researchers also discovered that the association persisted even after adjusting for use of other medication that increases the risk of falls, osteoporosis, socioeconomic status and history of psychiatric diseases, as well as chronic diseases that increase the risk of falls or fractures.

“If the antidepressant treatment is necessary, other risk factors for falling should be carefully considered,” the authors say.

The researchers, based at the University of Eastern Finland in Kuopio, compared data on 50,491 people diagnosed with AD in Finland between 2005 and 2011 with data for 100,982 individuals without the condition.

For each person with AD there were two controls matched by age and sex. Participants were followed up for four years from the date of AD diagnosis (corresponding date for controls), and their mean age was 80 years.

Antidepressant use was associated with an increased risk of hip fracture among persons with and without AD (adjusted hazard ratio 1.61, 95% confidence interval [CI] 1.45–1.80 and 2.71, 95% CI 2.35–3.14, respectively) compared with non-use. During antidepressant use, the age-adjusted rate of hip fractures was 3.01 per 100 person-years (95% CI 2.75–3.34) among persons with AD and 2.28 (1.94–2.61) among persons without AD.

The risk of fracture was most prominent at the beginning of antidepressant use, but remained elevated with continued use up to four years.

Commenting on the study, Adam Darowski, a consultant geriatrician at the John Radcliffe Hospital in Oxford, who has an interest in falls, says the results show that the effect of antidepressants on the risk of hip fracture in people with AD is similar to, and not significantly worse, than that in the general older population.

Antidepressants have the potential to be “enormously harmful” in older people, he says.

“Doctors shouldn’t be giving antidepressants where there is some alternative,” he adds, pointing out that a lot of people are taking antidepressants because they needed them ten years ago.

“Anyone who is on antidepressants should have their antidepressant prescription reviewed regularly as to whether they need that drug and as to whether they need that dose of the drug. Could their antidepressant burden be reduced?”

Antidepressants are used not only for the treatment of depression, but also for the treatment of chronic pain and behavioural and psychological symptoms of dementia, including insomnia, anxiety and agitation. Darowski recommends against using antidepressants for sleep and says that, while they are effective for neuropathic pain, there are other options that can be explored.

Antidepressants cause falls in older people through several mechanisms, including sedation and orthostatic hypotension.

“The newer drugs (SSRIs and SNRIs) are generally not sedating,” Darowski explains. “As a group, they cause orthostatic hypotension, but these drugs differ substantially from each other in their pharmacology, and there is little data as to whether some are better than others. No data on falls or fractures are available on the newer melatonergic antidepressant agomelatine, which would not be expected to affect either balance or blood pressure.”

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2017.20202213

Readers' comments (2)

  • They also cause chemical Lobotomization, through apathy syndrome, indiference loss of any drive or motivation. Complete loss of all emotions. Cited by psychiatric journal articles.

    The general public play a high price for a prescription for an anti-depressant.
    There surely must be an alternative to chemically changing innocent people into zombies,with no desires or drive.
    One of the worst side-effects is inhibition of any initiation to carry out tasks.

    And the above is the penalty that millions of people pay for suffering from Depression
    . Gp's are writing prescriptions every day. but the impossibility of getting off these mind-control drugs have very protracted withdrawals causing suffering to millions.
    A controlled society.

    Unsuitable or offensive? Report this comment

  • Thank you, for giving me the opportunity to express my opinion.

    And my related experiences of how anti-depressants affect many others.
    It's time this important matter was brought to public attention.

    Unsuitable or offensive? Report this comment

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • Xray of a hip fracture

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.